Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO

May 22, 2006Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2006, 12:45 AM MDT for Washington County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2006, 12:45 AM MDT (06:45 UTC)
Expired
May 22, 2006, 1:28 AM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 128 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4285 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220646
SVRBOU
COC121-220745-
/O.NEW.KBOU.SV.W.0009.060522T0645Z-060522T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1245 AM MDT MON MAY 22 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 145 AM MDT

* AT 1244 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES EAST OF MIDWAY...OR ABOUT 8 MILES
  NORTHWEST OF AKRON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY...
  LONE STAR AND BURDETT.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY
LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4031 10347 4010 10344 4021 10311 4024 10280
      4044 10280 4044 10326

$$
SWE
2 follow-up statements
000 
WWUS55 KBOU 220712
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
109 AM MDT MON MAY 22 2006

COC121-220745-
/O.CON.KBOU.SV.W.0009.000000T0000Z-060522T0745Z/
WASHINGTON CO-
109 AM MDT MON MAY 22 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM MDT FOR
NORTHERN WASHINGTON COUNTY...

AT 105 AM MDT...A SEVERE THUNDERSTORM WAS CAPABLE OF PRODUCING PENNY 
SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF FREMONT 
BUTTE...OR ABOUT 10 MILES NORTH OF AKRON...MOVING NORTHEAST AT 30 
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDWAY...LONE STAR AND BURDETT.

THE STORM HAS WEAKENED A BIT...BUT IS STILL CAPABLE OF PRODUCING 
PENNY SIZED HAIL. VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS STORM. 

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. WHEN INDOORS...STAY 
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS 
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE 
THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4031 10347 4010 10344 4021 10311 4024 10280
      4044 10280 4044 10326

$$
SWE
000 
WWUS55 KBOU 220728
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
127 AM MDT MON MAY 22 2006

COC121-220737-
/O.CAN.KBOU.SV.W.0009.000000T0000Z-060522T0745Z/
WASHINGTON CO-
127 AM MDT MON MAY 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAIN CAN STILL BE 
EXPECTED WITH THIS STORM WITH RAINFALL RATES UP TO A HALF OF AN INCH 
IN 30 MINUTES. 

LAT...LON 4031 10347 4010 10344 4021 10311 4024 10280
      4044 10280 4044 10326

$$
SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:20 PM MDT, 9 hours 25 minutes earlier.

Area forecast discussion, May 21, 3:20 PM MDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SUN MAY 21 2006

.SHORT TERM DISCUSSION...
MOST OF CONVECTING OCCURRING EAST OF A FORT MORGAN TO LIMON LINE
WHERE BEST LOW LEVEL MOISTURE AND INSTABILITY RESIDES.  WILL KEEP
THE SCATTERED POPS EAST OF THIS LINE. FURTHER WEST...LOWER LEVELS
HAVE DRIED OUT...AS NOTED BY LOWER 30 DEWPOINTS.  STILL SOME
CONVECTION ACROSS MOUNTAINS AND COULD MOVE ONTO ADJACENT PLAINS THIS
EVENING BEFORE DISSIPATING. WILL KEEP SOME LOW POPS GOING FOR NOW.
THE CONVECTION SHOULD BE DONE BY MIDNIGHT WILL SKIES CLEARING
OVERNIGHT. BOUNDARY LAYER HUMIDITY AND WIND PROGS SHOW AN INCREASE
IN MOISTURE ACROSS PLAINS AFTER MIDNIGHT..COULD SEE SOME AREAS OF
STRATUS OVER THE FAR NORTHEAST PLAINS BY MONDAY MORNING.  BY
AFTERNOON FLOW BECOMES SOUTHERLY AS UPPER RIDGE SHIFTS EAST AND
UPPER TROUGH MOVES INTO THE GREAT BASIN.  QG ASCENT INCREASES DURING
DAY IN RESPONSE TO SYNOPTIC LIFT ASSOCIATED WITH TROUGH. SHOULD SEE
CONVECTION DEVELOPING ACROSS MOUNTAINS INITIALLY...THEN MOVE ACROSS
PLAINS DURING THE AFTERNOON. BEST MOISTURE AND INSTABILITY WILL BE
LOCATED NEAR THETA-E AXIS ALONG EASTERN BORDER. MODIFIED INTERACTIVE
SOUNDINGS INDICATING CAPES AROUND 2000 J/KG DURING THE AFTERNOON
OVER FAR NORTHEAST COLORADO. STILL FAIRLY DECENT TURNING WITH
HEIGHT...WITH BEST SHEAR FAR NORTHEAST CORNER. SPC HAS ENTIRE AREA
IN SLIGHT RISK FOR SEVERE...THOUGH IT LOOKS LIKE BEST CHANCE TO BE
MAINLY EAST OF A FORT MORGAN TO ELBERT LINE. WIND AND HAIL APPEAR TO
BE MAIN THREATS AT THIS TIME. COULD SEE SOME MICROBURST WINDS
ELSEWHERE...AS LOW LEVELS WILL BE A BIT DRIER.

.LONG TERM DISCUSSION...UPPER LEVEL TROUGH THAT GETS KICKED OUT
ACROSS COLORADO HAS TRENDED DEEPER IN THE LATEST MODELS RUNS.  THIS
SEEMS REASONABLE GIVEN CURRENT STRENGTH OF SYSTEM IN THE PACIFIC.
HOWEVER...12Z RUN OF THE NAM LOOKS TOO SLOW PUSHING THIS SYSTEM
ACROSS SO WENT WITH THE PREFERRED AND MORE CONSISTENT GFS SOLUTION.

THE BIGGEST THREAT ASSOCIATED WITH THIS SYSTEM WILL BE SEVERE
WEATHER ACROSS THE NORTHEAST PLAINS TOMORROW EVENING.  LOW LEVEL
SOUTHEASTERLY FLOW CRANKS UP LATE TOMORROW BRINGING IN HIGHER
SURFACE DEWPOINTS INTO THE LOWER TO MID 50S BY EVENING.  THIS WOULD
SUPPORT SURFACE BASED CAPES NEAR 2000 J/KG.  MID LEVEL FLOW WILL
INCREASES AS WELL WHICH WILL SUPPORT DEVELOPMENT OF A FEW SUPERCELLS
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.  HOWEVER...
CANT RULE OUT A COUPLE TORNADOES WITH STRENGTH OF LOW LEVEL WIND
FIELD AND IF MOISTURE INCREASES SIGNIFICANTLY ENOUGH TO BRING LCLS
DOWN.

IN AND NEAR THE MOUNTAINS INCLUDING THE I-25 CORRIDOR LOW LEVEL
MOISTURE IS LACKING SO ONLY LIGHT RAIN AND LIMITED SEVERE
THREAT...MAINLY GUSTY WINDS...EXPECTED.  RATHER STRONG Q-G VERTICAL
MOTION SHOULD HELP PRECIPITATION COVERAGE THOUGH SO INCREASED CHANCE
OF STORMS A BIT MORE.  MOUNTAIN PRECIP ABOVE 10 THOUSAND FEET COULD
EVEN CHANGE OVER TO SOME LIGHT SNOW OVERNIGHT WITH STRONG COLD
ADVECTION AND 700 MB TEMPS DROPPING TO NEAR 0C.

GUSTY WEST WINDS WILL KICK UP BY TUESDAY AS EJECTING TROUGH MOVES
ACROSS.  WILL CONTINUE TO MENTION THE THREAT OF POTENTIAL RED FLAG
CONDITIONS FOR THIS TIME PERIOD BUT TIMING OF SYSTEM AND AMOUNT OF
MOISTURE LINGERING BEHIND STILL BEARS WATCHING SO NO HIGHLIGHTS JUST
YET.

DRY AND UNSEASONABLY WARM WEATHER THEN EXPECTED FOR WEDNESDAY
THROUGH NEXT SUNDAY.  ANOTHER DEEP TROUGH SETTLING INTO THE PACIFIC
NORTHWEST WILL KEEP MOSTLY DRY SOUTHWEST FLOW IN PLACE.  THREAT OF
ANY COOL SURGES FROM THE NORTH SEEMS TO BE WANING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LESZCYNSKI/BARJENBRUCH
Hazardous weather outlook, May 21, 11:08 AM MDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT SUN MAY 21 2006

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
AND ADJACENT PLAINS THIS AFTERNOON...THEN SPREAD ACROSS ALL OF
EASTERN COLORADO BY LATE IN THE DAY. MOISTURE LEVELS HAVE DECREASED
OVER THE MOUNTAINS AND ADJACENT PLAINS...SO AREAL COVERAGE OF STORMS
WILL LIMITED.  FURTHER EAST....MOISTURE LEVELS ARE A BIT HIGHER WITH
THE STORM COVERAGE SLIGHTLY HIGHER.  THERE MAY BE AN ISOLATED SEVERE
STORM OVER THE FAR NORTHEAST PLAINS WHERE GREATER INSTABILITY
EXISTS. STRONG WINDS WILL BE THE MAIN THREAT WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND
EVENING...MAINLY IN AREAS EAST OF A LINE FROM GREELEY TO LIMON.

STRONG AND GUSTY SOUTHEAST WINDS WILL BRING AN INCREASE IN MOISTURE
AND INSTABILITY ACROSS THE NORTHEAST PLAINS OF COLORADO MONDAY
AFTERNOON AND EVENING.  IN ADDITION...A FAST MOVING UPPER LEVEL
DISTURBANCE WILL INCREASE THE WIND SHEAR IN THE ATMOSPHERE...MAKING
THE DEVELOPMENT OF A FEW SEVERE STORMS QUITE LIKELY BY LATE IN THE
AFTERNOON AND ESPECIALLY MONDAY EVENING.  AT THIS TIME...THE BIGGEST
THREAT FROM SEVERE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...A TORNADO WOULD ALSO BE POSSIBLE DEPENDING ON THE AMOUNT
OF LOW LEVEL MOISTURE AVAILABLE.

ON TUESDAY...THE DEVELOPMENT OF DRY AND GUSTY WEST WINDS FOLLOWING
PASSAGE OF THE UPPER LEVEL DISTURBANCE WILL LIKELY INCREASE THE
WILDLAND FIRE DANGER...ESPECIALLY IN AREAS FROM THE FRONT RANGE
FOOTHILLS EASTWARD.

DRY AND MILD CONDITIONS WILL THEN PREVAIL FOR THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LESZCYNSKI/BARJENBRUCH

In the hours before

Local storm report, May 21, 10:46 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1046 PM MDT SUN MAY 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             1 E ELIZABETH           39.36N 104.58W
05/21/2006  M0.88 INCH       ELBERT             CO   AMATEUR RADIO

1035 PM     HAIL             ELIZABETH               39.36N 104.60W
05/21/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

&&

FREDIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:21 PM MDTSevere Thunderstorm WarningBOUElbert54 min
May 22, 5:45 AM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more21 hr
May 22, 3:29 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld46 min
May 22, 3:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert63 min
May 22, 5:20 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.